Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 63, NWS Grand Forks, ND

June 28, 2023Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2023, 3:57 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2023, 3:57 PM CDT (20:57 UTC)
Expired
Jun 28, 2023, 4:45 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KFGF 282057
SVRFGF
NDC019-067-282145-
/O.NEW.KFGF.SV.W.0063.230628T2057Z-230628T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
357 PM CDT Wed Jun 28 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cavalier County in northeastern North Dakota...
  Northwestern Pembina County in northeastern North Dakota...

* Until 445 PM CDT.

* At 357 PM CDT, a severe thunderstorm was located near Walhalla, or
  28 miles northeast of Langdon, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walhalla, Neche and Leroy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4900 9735 4884 9779 4900 9816
TIME...MOT...LOC 2057Z 290DEG 19KT 4901 9787 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
1 follow-up statement
629 
WWUS53 KFGF 282135
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
435 PM CDT Wed Jun 28 2023

NDC019-067-282145-
/O.EXP.KFGF.SV.W.0063.000000T0000Z-230628T2145Z/
Cavalier ND-Pembina ND-
435 PM CDT Wed Jun 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAVALIER AND
NORTHWESTERN PEMBINA COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4900 9735 4884 9779 4900 9816
TIME...MOT...LOC 2135Z 290DEG 19KT 4895 9761 

$$

Perroux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:05 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 28, 3:05 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 PM CDT Wed Jun 28 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jun 28 2023

Convective chances and strength will be the main issues for the
period.

Water vapor loop shows the main trough digging down over southern
Canada, with one embedded shortwave moving through northern MN and
another approaching northern ND. There has been some convection
developing along the surface trough axis extending from southern
Canada into north central ND. ML CAPE values shown by the SPC
mesoanalysis page has around 2000 J/kg. Deep layer bulk shear is
minimal at this point, but there is some surface vorticity and
0-3km CAPE near the Turtle Mountains. A weak funnel cloud has been
reported just outside our CWA, and will have to watch the trough
axis as it moves into our northwestern counties this evening.
While the lack of deep layer shear will make storms short lived,
there could be a period with some pulsing up to severe hail levels
and brief funnels. Updraft helicity probabilities from the HREF
are not high for our western counties, but there is some signal
for some isolated severe cells. These threats should diminish as
the sun goes down, but the upper wave coming down should help keep
at least some shower and elevated thunderstorm activity going
through the night as the system moves into MN.

There may be some lingering showers in our east tomorrow morning
again as the shortwave moves through northern MN. There is some
question as to how much destabilization we will get behind this
shortwave, as there is a weak frontal boundary coming through with
it. NBM mean surface based CAPE is in the 500-1000 J/kg range, and
deep layer shear is still around 15 kts. Not hugely impressed
with severe chances tomorrow, but there could be more thunderstorm
development and some impacts from brief downpours and lightning.
This activity will quickly fizzle off Thursday evening under weak
surface high pressure and most of the upper forcing off to the
east.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jun 28 20

Friday through Sunday...The period starts off fairly quiet with
northwesterly flow aloft giving way to some ridging over the
weekend. Some isolated shower and thunderstorm activity is not
completely out of the question due to some ridge riding
shortwaves, but overall the pattern looks a bit drier for start of
July. Temperatures will be near seasonal averages for Friday as
weak surface high pressure continues, but should warm up well into
the 80s and even low 90s as heights rise Saturday and Sunday.

Monday through Wednesday...Flow starts to become more zonal and then
southwesterly as a broad trough drops down out of Canada into the
Northern Plains. A cold front will be dropping through at some point
on Monday, and impacts will depend on when exactly it comes through,
but overall a trend towards slightly cooler temperatures and a more
active pattern looks reasonable for next week. Probabilities for
over 1000 J/kg of CAPE look high (above 60 percent) for the frontal
passage on Monday. Greater spread on the 4th of July, with ensemble
members ranging from very stable to around 1500 J/kg. M climate
percentiles do have a bit of a wet signal for Tuesday, which would
fit the Murphy's Law of getting precipitation on a holiday. Several
weak shortwaves will be moving through Tuesday into Wednesday, but
hard to get a handle at this point on exact impacts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jun 28 2023

There continues to be some MVFR to IFR ceilings for most locations
along and eat of the Red River, with clearing skies around KDVL.
Conditions should improve to VFR for most sites later this
afternoon, although KBJI could see some IFR ceilings a bit longer.
Thunderstorms will move in from west to east late this afternoon
and evening, mainly affecting the more northern airports. Have
VCTS for all but KFAR. Convection should move out of the area
and/or weaken to showers by late evening. Winds that are light and
variable will pick up out of the west to northwest at around 10
kts by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Jun 28, 4:35 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Wed Jun 28 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Wed Jun 28 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a low probability for widespread severe weather with
scattered showers and thunderstorms this afternoon. Quarter sized
hail, 60 mph winds, lightning, and locally heavy rain are the
main concern with any stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 28, 10:56 AM CDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1056 AM CDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             1 NW Mapes              48.04N 98.25W
06/27/2023  M1.00 inch       Nelson             ND   Public

            Public reports quarter sized hail for 20
            minutes. Crop damage occurred, 100% crop
            loss estimated.

&&
Special weather statement, Jun 28, 2:52 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
252 PM CDT Wed Jun 28 2023

NDZ006-007-282015-
Towner ND-Cavalier ND-
252 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern Towner
and northwestern Cavalier Counties through 315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sarles, or 35 miles northwest of Langdon, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sarles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9892 4895 9884 4882 9906 4896 9923
      4900 9917
TIME...MOT...LOC 1952Z 319DEG 14KT 4897 9909

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Kent
Special weather statement, Jun 28, 3:53 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
353 PM CDT Wed Jun 28 2023

NDZ006-007-015-282130-
Towner ND-Ramsey ND-Cavalier ND-
353 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southeastern Towner,
southwestern Cavalier and north central Ramsey Counties through 430
PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of southeastern Towner County , moving east at 20
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Towner, southwestern Cavalier and north central Ramsey Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4853 9923 4862 9914 4860 9881 4836 9896
TIME...MOT...LOC 2053Z 289DEG 19KT 4854 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:20 PM CDTSpecial Weather StatementFGFTowner25 min
Jun 27, 7:38 PM CDTSpecial Weather StatementFGFBenson37 min
Jun 27, 7:55 PM CDTSpecial Weather StatementFGFTowner35 min
Jun 27, 8:01 PM CDTSpecial Weather StatementFGFGriggs29 min
Jun 27, 8:06 PM CDTSevere Thunderstorm WarningFGFNelson24 min
Jun 27, 8:10 PM CDTSpecial Weather StatementFGFEddy35 min
Jun 27, 8:28 PM CDTSpecial Weather StatementFGFNelson32 min
Jun 27, 8:33 PM CDTSevere Thunderstorm WarningFGFNelson27 min
Jun 27, 8:48 PM CDTSpecial Weather StatementFGFEddy27 min
Jun 27, 8:55 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey18 min
Jun 27, 9:04 PM CDTSpecial Weather StatementFGFRamsey26 min
Jun 28, 2:52 PM CDTSpecial Weather StatementFGFTowner23 min
Jun 28, 3:53 PM CDTSpecial Weather StatementFGFTowner37 min
Jun 28, 4:03 PM CDTSpecial Weather StatementFGFCavalier27 min
Jun 28, 4:14 PM CDTSpecial Weather StatementFGFTowner16 min
Jun 28, 4:30 PM CDTSpecial Weather StatementFGFCavalier15 min
Jun 28, 4:32 PM CDTSpecial Weather StatementFGFTowner28 min
Jun 28, 4:43 PM CDTSpecial Weather StatementFGFCavalier, Pembina47 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner39 min
Jun 28, 5:05 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina40 min
Jun 28, 5:29 PM CDTSpecial Weather StatementFGFRamsey31 min
Jun 28, 5:37 PM CDTSpecial Weather StatementFGFBenson38 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey20 min
Jun 28, 5:47 PM CDTSpecial Weather StatementFGFPembina28 min
Jun 28, 5:56 PM CDTSpecial Weather StatementFGFPembina49 min
Jun 28, 6:03 PM CDTSpecial Weather StatementFGFRamsey27 min
Jun 28, 6:08 PM CDTSpecial Weather StatementFGFTowner37 min
Jun 28, 6:25 PM CDTSpecial Weather StatementFGFWalsh35 min
Jun 28, 6:28 PM CDTSpecial Weather StatementFGFEddy, Nelson32 min
Jun 28, 6:55 PM CDTSpecial Weather StatementFGFWalsh35 min
Jun 28, 6:57 PM CDTSpecial Weather StatementFGFEddy33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.